Iowa, 2019

Flash Flooding and Heavy Rain in Iowa, July 4 to 5, 2019

July 4 to 5, 2019 · NWS DMX · 6 events in 5 counties and zones

Similar to recent days, the atmosphere was highly unstable with SB/MUCAPE values in excess of 3000 J/kg, but was devoid of large scale forcing and ability to organize any storms. Specifically on this day, another weak boundary/outflow boundary was situated in the area that was enough to initiate storms by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Similar to recent days, the atmosphere was highly unstable with SB/MUCAPE values in excess of 3000 J/kg, but was devoid of large scale forcing and ability to organize any storms. Specifically on this day, another weak boundary/outflow boundary was situated in the area that was enough to initiate storms by mid afternoon. Other conditions included weak mean layer winds, negligible bulk effective shear, and precipitable water values in excess of 1.5 inches. All told, the situation was ripe for slow moving storms to produce heavy rainfall and flooding potential over the area, which came to fruition in a few isolated cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 5:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jul 4, 5:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 AM CDT Thu Jul 4 2019

...Updated Aviation Discussion...

.SHORT TERM.../Today through Friday/
Issued at 337 AM CDT Thu Jul 4 2019

Confidence:  Medium

Muddled forecast continues with little change in the pattern through
the next couple of days. Subjective H850 analysis this evening at
00z showed a significant system in the Rockies with a trough
extending south into west Texas and a cold front extending northeast
across the Dakotas...warm front east northeast into Minnesota.  Not
much has changed with respect to available moisture over the Central
Plains and Iowa just ahead of the trough.  A narrow feed of 15C
dewpoints extends from Brownsville north across Texas/OK/KS north to
Omaha at 00z. The wave that was expected to drift north toward Iowa
overnight tonight is located from southern Nebraska to northern
Kansas and is indeed developing a more organized area of showers and
thunderstorms over northern Kansas at 0715z. A second wave tracking
east northeast over the Dakotas is currently firing off another MCS
over eastern South Dakota and northern Nebraska.  For today, some
residual upglide may produce a few stray showers during the morning
hours over central/northeast sections. The MCS over the Dakotas will
weaken as it moves east this morning and may impact northwest areas
year prior to 16z.  The MCS/MCV in Kansas is expected to build north
northeast and then move east over northern Kansas and southern
sections of Iowa during the morning hours. Though slow moving, most
of the mesoscale system should remain south into Missouri during the
morning. Once again today, amidst the chaotic convective pattern a
few areas of sunshine will occur, boosting highs into the mid to
upper 80s with humid conditions and generally light winds
continuing. As the afternoon wears on, the remnant MCV will initiate
another round of thunderstorms over the southeast/south with another
round of slower moving thunderstorms and perhaps, locally heavy
rainfall.  Confidence in location of convection has been lower than
usual and will continue today though the southeast/east appear most
favored by the afternoon hours. There remains a risk of a few
stronger storms again today with limited severe threats of wind and
some hail. Tonight will see the system to our west slowly edging
into northern/northwest Iowa with increasing chances for
thunderstorms overnight which continue through much of Friday.
Friday will be another day of potential locally heavy rainfall as
the low/front is able to more focus convective development as it
moves east during the day time hours to evening hours. Most of the
synoptic models are hinting at a day of more organized convection as
well on Friday. Along with that, temperatures will be a bit cooler
but will still feel uncomfortable with rain/humidity during the day.

.LONG TERM.../Friday through Wednesday/
Issued at 337 AM CDT Thu Jul 4 2019

Confidence: Low to Medium

By Friday night there are mixed signals with the GFS/NAM beginning
to dry the region out while the Euro continues with additional
showers and thunderstorms along the exiting trough. There is no
strong signal for continued convection at this time, but will leave
some PoP for now and evaluate again tomorrow night. Lows should be
in the lower to mid 60s north and in the lower 70s yet in the south.
From Saturday onward into Sunday, the models diverge though are
trending in the same direction.  The Euro continues to develop
showers and thunderstorms Saturday while the GFS/NAM have been
trending drier for the past 2 days.  At this point, the slightly
drier solutions look more plausible with perhaps a few lingering
showers possible.  Temperatures will be cooling into the upper
70s/lower 80s by Sunday with less humidity overall. Sunday and
Monday continue to look less active with high pressure over the
Great Lakes suppressing any return moisture for the moment.  By late
Monday night into Tuesday, we're back to the repeat cycle as both
the GFS/Euro show another wave approaching from the west/southwest
with increasing southwest flow/moisture return and warm air
advection. This should increase chances for showers and
thunderstorms Monday night into Tuesday with decreasing chances into
Wednesday. Temperatures next week will swing back into the mid to
upper 80s by Wednesday with lows generally in the 60s to lower 70s.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 653 AM CDT Thu Jul 4 2019

Expecting VFR conditions to prevail throughout the TAF period.
There does remain some isolated storm chances today into this
evening, but low confidence in widespread storms and thus kept
just the mention of VCTS for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Podrazik
Hazardous weather outlook, Jul 4, 2:52 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
352 AM CDT Thu Jul 4 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
352 AM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorm chances will persist early this morning northwest and
south. Additional thunderstorms are expected this afternoon and
evening. Isolated severe storms and locally heavy rain will remain
possible at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will persist intermittently through Sunday.
Isolated severe storms and locally heavy rain will remain possible
at times. Additional thunderstorms will return Tuesday into
Wednesday. The severe weather threat for next week will be
evaluated in more detail in later outlooks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

REV

The radar

The Des Moines radar (KDMX), 106 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Calhoun

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Calhoun County, Rockwell City
Reported by
COOP Observer
Coordinates
42.400, -94.630

Coop observer recorded heavy rainfall of 2.06 inches over the last 24 hours.

Heavy Rain, Kossuth

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Reported by
AWOS
Coordinates
43.080, -94.270

Algona Municipal Airport AWOS station recorded heavy rainfall of 2.33 inches over the last 24 hours.

Heavy Rain, Pocahontas

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Pocahontas County, 1.72 mi SE of Varina
Reported by
CoCoRaHS
Coordinates
42.650, -94.880

CoCoRaHS observer recorded heavy rainfall of 2.60 inches over the last 24 hours.

Heavy Rain, Webster

When
July 4, 6:00 AM CST to July 5, 6:00 AM CST
Where
Webster County, 2.06 mi NW of Badger
Reported by
CoCoRaHS
Coordinates
42.640, -94.180

CoCoRaHS observer recorded heavy rainfall of 2.06 inches over the last 24 hours.

Flash Flood, Kossuth

When
July 4, 5:47 PM CST to 9:00 PM CST
Where
Kossuth County, 0.91 mi NNW of Whittemore to 10.09 mi ESE of Wesley
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.083, -94.425

Emergency manager reported numerous county roads across southern Kossuth County closed and/or washed out due to flash flooding from the heavy rain.

Flash Flood, Humboldt

When
July 4, 5:47 PM CST to 9:00 PM CST
Where
Humboldt County, 0.4 mi WSW of Ottosen to 5.45 mi S of Ottosen
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.898, -94.387

Emergency manager reported some road closures in portions of the county. Some kayakers required rescue as flood waters rose on an area river.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842039, 842040, 842041, 842042, 842038, 842541.